Apgar score and the newborn examination
How to score the Apgar, resuscitate and examine a newborn, with vitamin K prophylaxis and screening.
- The Apgar score is a quick, standardised way to describe how well a newborn is adapting at 1 and 5 minutes after birth, using five components that are each scored 0, 1 or 2. [1][2]
- A score of 7 to 10 at 5 minutes is reassuring; 4 to 6 is moderately abnormal and 0 to 3 is low in term and late-preterm infants. [2]
- Most babies need no more than warmth, drying and skin-to-skin contact. Resuscitate the baby who is not breathing, gasping or has a heart rate under 100 beats per minute, and decide what to do by the baby's condition, never by the Apgar score. [2]
- Every newborn should have a full head-to-toe examination in the first 24 hours, with particular attention to the red reflex, the hips, the heart and femoral pulses, the genitalia and primitive reflexes. [6]
- Vitamin K 1 mg intramuscularly prevents vitamin K deficiency bleeding, and every baby has dried blood spot, hearing and pulse-oximetry screening before discharge.
By the end of this page you should be able to:
- Score each of the five Apgar components at 1 and 5 minutes and interpret the score.
- Explain why the Apgar score predicts groups, not individuals, and say when to keep recording it.
- Carry out the first steps of neonatal resuscitation and state the heart-rate thresholds for positive-pressure ventilation, chest compressions and adrenaline (epinephrine).
- Perform a systematic newborn examination, including red reflex, Barlow and Ortolani tests, cardiac and femoral pulse checks and genital examination.
- Give correct vitamin K prophylaxis and list the components of newborn screening.
- Recognise milia, Mongolian spots and erythema toxicum as benign and distinguish them from lesions that need investigation.
DefinitionApgar score
A rapid, standardised assessment of a newborn infant's condition immediately after birth and during resuscitation, built from five components (appearance/colour, pulse/heart rate, grimace/reflex irritability, activity/muscle tone and respiration). Each component scores 0, 1 or 2. It is a description of how a baby looks at a moment in time, not a diagnosis. [2][6]
The score was designed to tell the team whether a baby needed help to start breathing, not to predict the future. A baby who is well but simply slow to cry can score low at 1 minute and perfectly normal by 5 minutes. The value of the Apgar score lies in how it changes: a low score that remains low at 5 and 10 minutes is the worrying one, while a score that recovers tells you the transition has succeeded. [2] [6]
The assessment is made at 1 and 5 minutes after delivery, and it can be recorded during resuscitation, although resuscitation always takes precedence over scoring. [1][2]
| Component | 0 points | 1 point | 2 points |
|---|---|---|---|
| Appearance (colour) | Blue or pale all over | Pink body, blue hands and feet | Pink all over |
| Pulse (heart rate) | No heartbeat | Under 100 beats per minute | Over 100 beats per minute |
| Grimace (reflex irritability) | No response to stimulation | Grimace on stimulation | Cry, cough or sneeze on stimulation |
| Activity (muscle tone) | Loose and floppy | Some flexion of the limbs | Active movement, flexed and resisting extension |
| Respiration | Not breathing | Slow, irregular or gasping breaths | Crying vigorously, regular breathing [2] |
A score of 7 to 10 is reassuring, 4 to 6 is moderately abnormal and 0 to 3 is low in full-term and late preterm infants at 5 minutes. [2]
If the 5-minute score is less than 7, continue recording it every 5 minutes up to 20 minutes, because the trend tells you far more than a single number. [1][2]
Two points about accuracy matter in practice. First, colour is the weakest part of the score: many normal babies still have blue hands and feet at 5 minutes, so most infants score 1 for colour even when they are well, and colour can be misleading in babies with darker skin. [1][2] Second, the heart rate is the most important part; during advanced resuscitation, ECG is the gold standard for measuring it, rather than palpation or auscultation. [5]
- It gives the whole team one shared, concise description of the baby at a known time.
- A low 1-minute score flags a baby who needs help and lets you follow the response: a score that falls from 4 to 8 by 5 minutes tells a good story. [1][2]
- Low 5-minute scores correlate with higher mortality in population studies. [2]
- The Apgar score alone is not evidence of asphyxia and does not prove an intrapartum hypoxic event. [2]
- It does not predict individual neonatal mortality or long-term neurologic outcome. Low 5-minute scores are linked to a higher risk of cerebral palsy in populations, but most individual babies with low scores develop normally, and many babies who later have cerebral palsy had normal scores. [2]
- A score taken during resuscitation is not equivalent to a score in a baby breathing on their own, because the interventions change several of the components. [1][2]
- The score is subjective and varies with gestational age, birth weight, maternal sedation, anaesthesia and congenital anomalies. [1][2]
Exam trapDo not treat first, score later
Expanded Apgar scoring (recording each of the five components as well as the total at the standard times) is encouraged, particularly when a baby needs resuscitation or scores less than 7 at 5 minutes. [2] [1]
Indications. Every newborn infant should be scored at 1 and 5 minutes, and the score written in the clinical record. Babies scoring less than 7 should have expanded Apgar recording while they recover. [2]
Contraindications. There are no contraindications to recording the score, but it can be misleading: for example, in a baby needing paralysis or surgery at birth, or one born very preterm. In those situations record the score and interpret it with caution. [2]
For a routine examination after the initial transition, you need little more than warmth and a few tools:
- Stethoscope, plus an electrocardiogram monitor if resuscitation is needed (ECG is the gold standard for heart-rate assessment in advanced resuscitation). [5]
- Ophthalmoscope with a bright light for the red reflex. [4]
- Pulse oximeter with a neonatal probe. [4][5]
- Tape measure, scales and a warmed examination surface.
- A radiant warmer and a temperature probe, especially for preterm babies. [5][6]
- A stock of appropriately sized suction catheters, masks, tracheal tubes and a T-piece or resuscitation bag, kept checked and ready whenever a baby is being born. [5]
Most mothers want their baby examined, and examination is part of routine care, but it still deserves explanation. Tell the mother (and father or partner) what you are doing and why, in a calm voice while the baby lies on a warm surface, ideally with skin-to-skin contact and early feeding when both are stable; a full examination in a well baby can usually wait until the initial transition is complete. [1]
Preparation also means anticipating trouble. Before delivery the team should be briefed on risk factors, roles assigned and equipment laid out, because the need for resuscitation is unpredictable. [5] Risk factors include preterm or post-term birth, multiple pregnancy, maternal hypertension, infection, abnormal fetal heart-rate patterns, meconium-stained liquor, breech presentation and emergency caesarean section. [5]
These are the standard steps taught by the Neonatal Resuscitation Program; the flowchart below is a teaching outline and local protocols and training always take precedence. [5][6]
- If the baby is term, crying, breathing and has good tone, keep the baby with the mother and begin skin-to-skin care; check the airway visually but do not suction routinely. [5]
- Most babies transition without significant help: only about one in ten need some intervention at birth and fewer than 1% need extensive resuscitation. [6]
- If the baby is not vigorous, move to a radiant warmer, open the airway in a neutral position and clear secretions if there is obvious obstruction. [5][6]
- Dry the baby. Babies of 32 weeks gestation or more should be dried immediately; babies under 32 weeks should be wrapped in (not dried with) a plastic bag or wrap, with the face left clear, to prevent hypothermia. [5] [6]
- Stimulate by gently rubbing the back or soles if the baby is not breathing well. [5][6]
- Cord management: deferred cord clamping of at least 1 to 2 minutes is encouraged when feasible. [5]
Temperature belongs to resuscitation from the start. The delivery room should be warm and dry, the warmer turned up before delivery and (in preterm babies) a plastic wrap and chemical mattress used; a temperature target of 36.5 to 37.5 degrees Celsius is aimed for and monitored with a skin probe. [5][6]
Providing effective ventilation is the most important intervention in neonatal resuscitation. [5]
- Start positive-pressure ventilation (PPV) for apnoea, gasping or a heart rate under 100 beats per minute after the initial steps. [5]
- Ventilate babies of 35 weeks' gestation or more in 21% oxygen and those of 32 to 34 weeks in 21 to 30% oxygen, while babies under 32 weeks need at least 30% (range 30 to 100%) initially, then adjust to the preductal (right hand) oxygen saturation; if the heart rate is under 60 with chest compressions, use 100% oxygen. [5][2]
- Use a snug mask covering mouth and nose; look for visible chest rise and a rising heart rate.
- Preterm babies need lower inspiratory pressures (roughly 20 to 25 cmH2O) than term babies (around 30 cmH2O), with PEEP. [5]
- If ventilation is not effective, reposition, suction, raise the pressure or consider an alternative airway (endotracheal tube or, if intubation is not possible, a supraglottic airway) before moving to compressions. [5]
- Observed preductal saturations in healthy babies rise from about 60% at 1 minute to 85% by 5 minutes of life; resuscitation targets are higher (80 to 85% at 5 minutes), with normally about a 10% (up to about 15%) higher reading preductally than postductally in the first minutes. [5] [6]
- Begin chest compressions (two-thumb technique, one-third of chest depth, 3 to 1 ratio with ventilation) only when the heart rate is under 60 despite at least 30 seconds of effective ventilation through an airway that produces chest movement. [5]
- Reassess the heart rate after 60 seconds of compressions. [5]
- Adrenaline (epinephrine) 0.1 mg/mL solution is given if the heart rate stays under 60 after 45 to 60 seconds of compressions: 10 to 30 micrograms/kg intravenously or intraosseously every 3 minutes, or 50 to 100 micrograms/kg down an endotracheal tube if vascular access is not available. Current guidelines differ slightly on the repeat interval: AHA/AAP 2025 says every 3 to 5 minutes and ERC 2025 specifies every 4 minutes for subsequent doses. [5]
- Give 10 mL/kg of isotonic crystalloid (or blood) if hypovolaemia is suspected. [5]
- Consider pneumothorax or an unsuspected congenital anomaly before deciding resuscitation has failed. If there has been no detectable heart rate despite effective resuscitation for more than 20 minutes, a decision to stop may be made in consultation with the team and parents. [5]
Neonatal resuscitation in the delivery room
- Anticipate and prepareBrief team, assign roles, check equipment, warm room
- BirthWarm, dry, position airway; stimulate gently; avoid routine suction unless secretions obstruct
- Initial assessmentTerm, crying, breathing with good tone?
Once the baby is stable, carry out a complete examination within the first 24 hours. [1][4] Measure, plot and record weight, length and head circumference against gestational age and sex, and estimate gestational age if it is uncertain. [1]
Work head to toe so that no system is missed. Auscultate first if the baby is asleep (heart rate and rhythm, breath sounds, bowel sounds), then examine.
Check symmetry of the face, position and shape of the ears, and look for dysmorphic features. Palpate the sutures and fontanelles: the anterior fontanelle should be open and soft. Moulding from a vaginal delivery settles over several days. Palpate the clavicles for fracture. Palpate the neck for masses and the sternocleidomastoid for torticollis. Look at the scalp for caput succedaneum, cephalohaematoma or subgaleal haemorrhage, all of which follow from delivery trauma. [4]
A red reflex is elicited with an ophthalmoscope held at arm's length and is normal when light projects onto both eyes symmetrically with no opacities or spots. [4] Leukocoria (a white reflex) is abnormal and may mean cataract, tumour or retinopathy of prematurity, so any baby with an abnormal or absent red reflex needs prompt ophthalmology referral. [4]
Listen to rate, rhythm and murmurs. Murmurs on day one are common and usually transient, but every baby with a murmur should have blood pressure measured in upper and lower limbs and femoral pulses palpated: a gradient over 20 mmHg between arms and legs, or weak or absent femoral pulses, suggests coarctation of the aorta and warrants echocardiography. [4] Palpate both femoral pulses bilaterally in every newborn, since diminished or asymmetric pulses point to cardiovascular abnormality such as coarctation. [1]
Inspect for distension, hernia or wall defects, listen to bowel sounds, and palpate. The liver edge is normally palpable 1 to 2 cm below the right costal margin. [1][4] Inspect the cord for the expected number of vessels and for infection (omphalitis), and note an umbilical hernia. Pass meconium: a baby who has not passed meconium by 48 hours, or has meconium from the urethra, needs evaluation for obstruction or anorectal malformation. [4]
Assess gluteal fold symmetry and leg length, then test with Barlow (adduction and downward pressure to detect a dislocatable hip) and Ortolani (abduction and upward pressure to relocate a dislocated hip). A clunk, or asymmetric abduction, is positive and needs ultrasound follow-up or orthopaedic referral. [1][4] Many hips click without pathology, so a sensation alone is not the same as a clunk.
In females, expect prominent labia majora; labia minora can be parted to check the hymen, and a hymenal tag, white discharge or a small bleed is normal because of maternal oestrogen withdrawal. [4] In males, both testes should be in the scrotum (they may be felt in the inguinal canal and reducible); examine the urethral opening for hypospadias, which defers circumcision and needs urology, and look for inguinal hernia or hydrocele (hydroceles transilluminate and need no treatment). [1][4] Ambiguous genitalia (clitoromegaly or fused labia in a girl; bilaterally undescended testes, a very small penis under 2.5 cm or a bifid scrotum in a boy) should prompt endocrine, genetic and urology review. [4]
Palpate the whole spine for tufts, dimples, pits or masses that may flag spinal dysraphism; a simple midline sacral dimple under 0.5 cm with a visible intact base is common and benign, but a deep or high dimple, or one with other skin markers, needs imaging. [4] Count digits and look for syndactyly or clubfoot. Palpate femoral and brachial pulses bilaterally. [4]
Assess tone, posture, alertness and symmetry, then primitive reflexes. Normal newborn reflexes include:
- Moro (startle) reflex: symmetric abduction and extension of the arms followed by embrace in response to a sudden stimulus or head drop, present from birth and fading over the first months of life.
- Rooting reflex: turning the head towards and opening the mouth for a touch on the cheek, guiding the baby to the breast, present at birth and fading over the first few months.
- Sucking reflex, palmar grasp and plantar grasp, and the Babinski response.
- Blink, acoustic startle and orientation to light and sound. [1][4]
Absent, asymmetric or persistently abnormal reflexes, or abnormal tone, need further evaluation. [4] Note that brachial plexus injury after shoulder dystocia presents with an absent Moro on one side and a weak grip on that side. [6]
Many apparently alarming findings are normal in the first days. [1][4][7]
| Finding | What it looks like | Course and action |
|---|---|---|
| Milia | Tiny white keratin-filled papules, most often on the nose | Resolve within the first few weeks of life; no treatment [4] |
| Mongolian spots (congenital dermal melanocytosis) | Blue-grey, ill-defined patch, usually over the sacrum or buttocks, more common in infants of Asian, Black or Hispanic ancestry | Fade during childhood; no treatment; document clearly so they are not mistaken for bruising [1] |
| Erythema toxicum neonatorum | Firm 1 to 3 mm yellow-white papules or pustules on an erythematous, "flea-bitten" base, usually on the face, chest, trunk and limbs; palms and soles spared | Presents within the first week, peak on day two, resolves in 7 to 14 days; benign, no treatment; distinguish it from infection, herpes simplex, candida and sepsis [7] |
| Nevus simplex (salmon patch/stork mark) | Pink vascular patch on the glabella, eyelids, nape | Common and harmless; fades over months to years |
| Pustular melanosis | Pustules without erythema that rupture leaving hyperpigmented macules | Benign; macules may last months |
| Cutis marmorata, acrocyanosis | Marbled or blue extremities, worse with cold | Normal vascular response; improves with warming |
Milia, erythema toxicum and pustular melanosis are benign papular lesions, whereas Mongolian spots, nevus simplex and birthmarks are the macular ones. [4][7] Erythema toxicum is thought to reflect a transient immune response; its sterile pustules contain eosinophils. [7]
Newborns have low vitamin K stores because placental transfer is poor and breast milk contains relatively little vitamin K, so they are at risk of vitamin K deficiency bleeding (VKDB), which can cause severe intracranial or gastrointestinal haemorrhage. [1]
- For babies weighing more than 1500 g, give phytonadione (vitamin K1) 1 mg intramuscularly within 6 hours of birth (the product label states 0.5 to 1 mg within one hour). [1]
- Babies weighing 1500 g or less should receive 0.3 to 0.5 mg/kg intramuscularly. [1]
- Intramuscular vitamin K prevents more late-onset vitamin K deficiency bleeding than oral regimens; oral prophylaxis (for example Swiss, Dutch or European regimens) is still used in some countries, but intramuscular prophylaxis remains the recommended route in most guidelines. [1]
- For babies of mothers on enzyme-inducing anticonvulsants or with known malabsorption, follow local protocols (for example giving 1 mg at birth, at 1 month and at 3 months).
Also continue heel-to-cord care: the cord stump usually separates in 10 to 14 days and should be kept clean and dry. [1]
Screening is completed before discharge and has three parts: dried blood spot screening, hearing screening and screening for critical congenital heart disease with pulse oximetry. [1][3]
A heel-prick sample on filter paper is used to screen for genetic, endocrine and metabolic disorders; the exact panel varies by country and region. In the United States the recommended uniform screening panel includes 38 core conditions, ranging from phenylketonuria and congenital hypothyroidism to sickle cell disease, cystic fibrosis, severe combined immunodeficiency and spinal muscular atrophy. [3] A positive screen is not a diagnosis and needs prompt repeat or disease-specific confirmatory testing. [3] Positive tests are reported to the primary clinician for follow-up. [3]
In the UK, the newborn blood spot programme typically tests for phenylketonuria, congenital hypothyroidism, sickle cell disease, cystic fibrosis, medium-chain acyl-CoA dehydrogenase deficiency (MCADD) and (in applicable regions) galactosaemia; always follow the local programme card. Babies in the neonatal unit have special timing needs: if screened before 24 hours, re-screen at 7 days, and those on total parenteral nutrition or born very preterm can give false results. [3]
Critical congenital heart disease (CCHD) occurs in up to about one quarter of the roughly 0.4 to 1% of births with congenital heart disease, and about half of CCHDs are not detected antenatally. [3] Screening uses pulse oximetry on the right hand and a lower limb, ideally at about 24 hours of age (or at discharge if earlier). [1][3] [4]
The updated algorithm uses a passing threshold of at least 95% for both the preductal and postductal readings, with only one repeat screen after an indeterminate result. [1] A baby with a lower or discordant result, or with any hypoxaemia between 24 and 48 hours, needs a thorough review, an ECG, a diagnostic echocardiogram and cardiology assessment; remember that sepsis and metabolic disease can also drop saturations. [3] Pulse oximetry screening does not replace the newborn physical examination, and a normal screen does not completely exclude CCHD (sensitivity about 75%, and much lower for coarctation of the aorta). [3] [6]
For context, the target lesions screened for include pulmonary atresia, tricuspid atresia, hypoplastic left heart syndrome, transposition of the great arteries and tetralogy of Fallot among others. [3]
Universal hearing screening is completed before discharge (or promptly afterwards if missed) using otoacoustic emissions (OAE) or automated auditory brainstem response (AABR). [1][3]
- OAE is quick and sensitive but tests only the cochlea; it cannot detect auditory neuropathy.
- AABR tests the whole auditory pathway to the brainstem and is the test to use for babies in the neonatal unit for more than 5 days. [3]
- Any baby who fails the initial screen should have it repeated after the ear canal has cleared; many failures are due to vernix or middle-ear fluid. [3]
- Congenital hearing loss affects about 1 to 6 per 1000 newborns overall and roughly 2 to 4 per 100 infants with neonatal risk factors or admission to a neonatal intensive care unit. [3]
Follow the 1-3-6 timeline: screen by 1 month, diagnose by 3 months and intervene (amplification/therapy) by 6 months, because early treatment improves language and development. [3]
Before discharge, check that all screening results are available or that appointments are booked, that the baby is feeding, urinating and stooling (meconium should be passed within 24 to 48 hours), that weight loss is under about 10% of birth weight, and that jaundice appearing in the first 24 hours (always abnormal) has been investigated. [1] Discuss safe sleep (supine on a firm surface, room-sharing without bed-sharing), safe transport in a rear-facing car seat, fall prevention and temperature safety, and reassure parents about common benign findings and minor hormonal effects such as breast fullness or a tiny vaginal bleed in girls. [1] [4]
- An Apgar score persistently below 7 at 5 and 10 minutes, which is linked to higher mortality and neurodevelopmental risk. [2]
- A heart rate under 100 or apnoea after birth, or a heart rate under 60 despite PPV, indicating need for resuscitation. [5]
- An absent or asymmetric red reflex (cataract, tumour, retinopathy of prematurity). [4]
- Weak or absent femoral pulses, an arm-leg blood pressure gradient or a murmur that does not settle (coarctation). [4]
- A hip clunk or limited abduction (developmental dysplasia of the hip). [4]
- Ambiguous genitalia, undescended testes in a small phallus, hypospadias. [4]
- No meconium by 48 hours or no urine in the first 24 hours (most infants void within 24 hours; reassess if no void and many pathways allow evaluation by 48 hours). [1][4]
- Hypotonia, absent or asymmetric reflexes, seizures.
- Fever of 38.0 degrees Celsius or higher in the first month: treat as possible serious bacterial infection. [1]
- Any newborn with a failed or indeterminate screening test.
Examination and Apgar scoring need no technology beyond a stethoscope, a good light and warm hands, so they can be delivered almost anywhere. Where pulse oximetry, hearing screening or laboratory screening are not available, focus on a thorough clinical examination, a basic pulse check where possible, early detection of jaundice (especially before 24 hours), feeding observation and maternal education about warning signs. Resuscitation basics still apply: warmth, airway, stimulation, ventilation if needed and, where available, compressions and adrenaline (epinephrine). [5][6]
- The Apgar score is a standardised, five-component description of the newborn at 1 and 5 minutes; 7 to 10 is reassuring, 4 to 6 moderately abnormal and 0 to 3 low; keep scoring every 5 minutes if the 5-minute score is below 7. [1][2]
- Apgar scores describe groups and moments in time: they do not predict an individual baby's neurologic outcome and must never replace resuscitation. [2]
- Resuscitation decisions rest on observation: PPV for apnoea, gasping or heart rate under 100; compressions only if the heart rate stays under 60 after 30 seconds of effective ventilation; adrenaline (epinephrine) given as 10 to 30 micrograms/kg intravenously or intraosseously every 3 (AHA/AAP 2025: 3 to 5) minutes, or every 4 minutes (ERC 2025). [5]
- A full newborn examination is done within 24 hours, head to toe, with a check of the red reflex, hips, heart and femoral pulses, genitalia and primitive reflexes. [1][4]
- Record any murmur with blood pressure and femoral pulses; a gradient over 20 mmHg or weak femoral pulses suggests coarctation of the aorta. [4]
- Barlow and Ortolani clunks, not clicks, matter for developmental dysplasia of the hip. [4]
- Give phytonadione 1 mg intramuscularly within 6 hours of birth to babies over 1500 g (0.3 to 0.5 mg/kg if 1500 g or less); the product label specifies 0.5 to 1 mg within one hour, and intramuscular prophylaxis is preferred over oral regimens. [1]
- Complete dried blood spot, hearing and pulse-oximetry screening before discharge, following the 1-3-6 hearing timeline. [1][3]
- Pulse oximetry screening for CCHD uses a passing threshold of at least 95% in both limbs and does not replace physical examination. [1][3]
- Common benign findings include milia, Mongolian spots, erythema toxicum, salmon patches and pustular melanosis; know them well so that infection and more serious rashes are not missed. [4][7]
Answer each one in your head first, then open the answer.
List the five Apgar components and give the features that score 2 points in each.
Show answerHide answer
Colour pink all over; heart rate over 100 beats per minute; grimaces by crying, coughing or sneezing on stimulation; active with flexed tone resisting extension; crying vigorously with regular breathing. A baby who is blue all over, floppy, not breathing and with no heartbeat would score 0 in all five.
A term baby is apnoeic at birth with a heart rate of 80 beats per minute. What should you do first, and what would change your management?
Show answerHide answer
Begin positive-pressure ventilation with 21% oxygen after the initial steps of warmth, airway opening, drying and stimulation. If the heart rate stays below 60 for at least 30 seconds despite effective ventilation, place an alternative airway and start chest compressions in a 3 to 1 ratio, then give adrenaline (epinephrine) if the rate is still below 60 after 45 to 60 seconds.
Why can a baby have a normal Apgar score and still have cerebral palsy, or a low score and be perfectly healthy?
Show answerHide answer
Apgar measures condition at a moment, not aetiology: most individual babies with low scores develop normally, many with cerebral palsy had normal scores, and a score during resuscitation reflects the interventions as well as the baby. Its predictive value is for populations, not individuals.
During a newborn examination you hear a soft systolic murmur on day one. The femoral pulses feel weak and the right arm blood pressure is higher than the leg pressure. What is your concern?
Show answerHide answer
Coarctation of the aorta: murmur plus an arm-leg gradient over 20 mmHg or weak femoral pulses warrants echocardiography. Pulse oximetry screening alone can miss coarctation.
A baby boy born at 28 weeks weighs 1200 g. What vitamin K dose do you give, by what route and when?
Show answerHide answer
Vitamin K has low stores in newborns, and intramuscular phytonadione is the most effective prophylaxis against VKDB. An infant weighing 1500 g or less receives 0.3 to 0.5 mg/kg intramuscularly; oral vitamin K is not an adequate substitute. [1]
A full-term infant has scattered yellow-white papules on red bases over the trunk; palms and soles are clear. The baby is well. What is it and what do you do?
Show answerHide answer
Erythema toxicum neonatorum, a benign self-limiting rash that presents in the first week, peaks around day two and resolves in 7 to 14 days. Reassure the parents and avoid unnecessary treatment; keep infection, herpes simplex and candida in mind if the baby is unwell or the rash is atypical. [7]
What screening tests are completed before discharge and what are the hearing follow-up time points?
Show answerHide answer
Dried blood spot, hearing (OAE or AABR) and pulse-oximetry screening for CCHD. Hearing follow-up follows the 1-3-6 timeline: screen by 1 month, diagnose by 3 months and intervene by 6 months. [3]
No related topic links are entered for this draft. Add links once related topics are verified.
- Palkamsetti S, Daley SF. Routine newborn care. StatPearls [Internet]. Treasure Island (FL): StatPearls Publishing; 2026 Jan-. Updated 2026 Aug 28.. Accessed .
- Simon LV, Shah M, Bragg BN. APGAR score. StatPearls [Internet]. Treasure Island (FL): StatPearls Publishing; 2026 Jan-. Updated 2026 Jan 31.. Accessed .
- Daley SF, Shah M. Newborn screening. StatPearls [Internet]. Treasure Island (FL): StatPearls Publishing; 2026 Jan-. Updated 2026 Aug 27.. Accessed .
- Gantan EF, Wiedrich L. Neonatal evaluation. StatPearls [Internet]. Treasure Island (FL): StatPearls Publishing; 2023 Jan-. Updated 2023 Aug 14.. Accessed .
- Kariuki E, Sutton C, Leone T. Neonatal resuscitation: current evidence and guidelines. BJA Education 2021;21(12):479-485.. Accessed .
- Open RN (Ernstmeyer K, Christman E, editors). Healthy newborn care (Chapter 12). Nursing Health Promotion [Internet]. Eau Claire (WI): Chippewa Valley Technical College; 2025.. Accessed .
- Roques E, Ward R, Syed HA, Mendez MD. Erythema toxicum. StatPearls [Internet]. Treasure Island (FL): StatPearls Publishing; 2025 Jan-. Updated 2025 Jan 20.. Accessed .
Educational content for medical students and doctors. It is not a substitute for clinical judgement or local guidelines.